LOS ANGELES -- Some people who have received a dose of the Moderna COVID-19 vaccine are having a delayed reaction that causes a red, and sometimes bumpy rash on the arm.
The New England Journal of Medicine published numerous photos of what some of those so-called "COVID arm" rashes look like. Still, doctors say fear of a rash is not a reason to skip your chance at getting a COVID-19 vaccine.
Board certified dermatologist Dr. Shirley Chi has seen the rash in some of her patients.
"All of the reactions were to the Moderna vaccine and experts aren't sure why the Moderna vaccine seems to be slightly more allergenic in this way," Chi said.
"So the bottom line is this is a normal reaction that we see. This does not mean you shouldn't get your COVID vaccine," she added. "You should get it as soon as you can, and if you have any kind of reaction like this, talk to your doctor about it and we can treat it."
Millions of people have already gotten shots of the Pfizer, Moderna and the newly available Johnson & Johnson vaccines, and many reactions have been noted, including injection site soreness, general fatigue and sometimes a fever.
Those reactions usually occur within a day or two of the injection, but some people getting the Moderna vaccine are developing that mysterious rash - sometimes as much as eight to 10 days after the injection.
"I've had several patients who have had this kind of delayed type of reaction. One patient in particular came in 10 days after she had her first COVID vaccine, and she had bumps on her arm where she had her vaccine," Chi said. "It extended way down onto her wrist, and actually across onto her torso. We treated her with over-the-counter antihistamines and she started getting better."
Chi says it's important to get the word out about the "COVID arm" rash. She says the redness is usually treatable with antihistamines, but that sometimes, a steroidal anti-inflammatory medication may need to be prescribed to fully resolve the issue.
RELATED | I got the vaccine. What's next?